MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WATCHMAN FLX?; SYSTEM, APPENDAGE CLOSURE, LEFT ATRIAL

BOSTON SCIENTIFIC CORPORATION WATCHMAN FLX?; SYSTEM, APPENDAGE CLOSURE, LEFT ATRIAL
Model Number M635WU50240
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Stroke/CVA (1770); Chest Pain (1776); Dysphasia (2195)
Date of Event 01/24/2026
Type of Reportable Event Death
Event or Problem Description
Reported via clinical study it was reported that cerebral vascular accident and death occurred.A left atrial appendage (laa) closure procedure was performed on (b)(6) 2021 with successful placement of 24mm watchman flx closure device with complete laa seal and deployed device diameter of 17.7mm.The patient was discharged same day on aspirin 81mg/day and rivaroxaban 20mg/day.On (b)(6) 2026, the patient presented to the emergency room (er) for follow-up as recommended by physician as outside labs revealed severe hypokalemia with potassium value of 2.4 and high body fluids.The patient reported having ongoing struggles with low potassium for several days and was on increased level of potassium replacement tablets.At the er, the patient reported shortness of breath and dizziness, but denied chest pain, tightness, or pressure.The patient also reported 3 days ago, waking up from an episode of chest pain which eventually resolved and did not return.Patient confirmed recently having a lot of palpitations.The patient reported fatigue, nausea, malaise, dizziness, and light-headedness.Physical exam revealed musculoskeletal weakness, paresthesia of the tongue, edematous extremities, and irregular heart rhythm.Inpatient telemetry was performed which revealed atrial fibrillation, intermittently paced, with frequent premature ventricular contractions.The patient was hospitalized.On (b)(6) 2026, cardiology was consulted for the patient's low potassium level.Echo was performed, showing left ventricular ejection fraction 35-40% with grade 2 or moderate impaired diastolic dysfunction, moderate global hypokinesis of the left ventricle, and a small pericardial effusion without tamponade.X-ray of the chest revealed cardiomegaly with moderate pericardial fluid and left pleural effusion, suggestive of heart failure and no adrenal abnormality.The patient was diagnosed with acute chronic heart failure.On (b)(6) 2026, x-ray of the chest revealed small bilateral pleural effusions with bibasilar atelectasis.Ultrasound left thoracentesis was performed for fluid removal and 500ml of clear, yellow fluid was removed.Echo follow-up revealed limited left ventricular was normal in size and ejection fraction estimate was 30-35%.Right ventricular enlargement was noted, and the inferior vena cava appeared normal and decreased more than 50% with respiration.Small to moderate pericardial effusion, mostly posterior, posterolateral with no echocardiographic evidence of tamponade.On (b)(6) 2026, pulmonology was consulted for recurrent pleural effusions in the settings of heart failure and nephrology was consulted due to elevated creatinine for possible autoimmune acute kidney injury.Lab work showed remarkable for potassium, mild hyponatremia and hypochloremia, creatinine at 1.6, elevated bun, and elevated troponins.The patient was placed on dobutamine and midodrine.A urine analysis, tsh, and cortisol levels were ordered.The events were reported as renal failure and metabolic acidosis.On (b)(6) 2026, the patient was slated to be discharged, however during walking rounds, the patient became somnolent and was not able to respond to questions or follow any commands with garbled speech, prompting a stroke code.Computed tomography (ct) head without contrast was performed with revealed no acute intracranial abnormality and ct angiography of the neck showed no arterial occlusion, significant stenosis, or dissection.Partially visualized bilateral pleural effusion right larger than left.The patient was evaluated by neurology.Tnkase was administered and the patient was transferred to the intensive care unit (icu).At the icu, the patient was aphasic and would repeat what was said, spontaneously moving extremities, awake, alert, lightly hypotensive, afebrile, and oxygenating well on oxygen 2l via nasal canula.The patient was unable to follow commands.The event was reported as stroke.The patient's condition was not improving with the given treatment and the patient's family elected to not pursue aggressive measures.The patient was placed on comfort care and died on (b)(6) 2026.The cause of death was reported as multisystem organ failure in setting of acute cerebral vascular accident and cardiorenal syndrome.The stroke was reported as possibly related to the watchman device.The events of hypokalemia, renal failure, and metabolic acidosis were reported as not related to the watchman device.
 
Event or Problem Description
Reported via clinical study: it was reported that cerebral vascular accident and death occurred.A left atrial appendage (laa) closure procedure was performed on (b)(6) 2021 with successful placement of 24mm watchman flx closure device with complete laa seal and deployed device diameter of 17.7mm.The patient was discharged same day on aspirin 81mg/day and rivaroxaban 20mg/day.On 1(b)(6) 2026, the patient presented to the emergency room (er) for follow-up as recommended by physician as outside labs revealed severe hypokalemia with potassium value of 2.4 and high body fluids.The patient reported having ongoing struggles with low potassium for several days and was on increased level of potassium replacement tablets.At the er, the patient reported shortness of breath and dizziness, but denied chest pain, tightness, or pressure.The patient also reported 3 days ago, waking up from an episode of chest pain which eventually resolved and did not return.Patient confirmed recently having a lot of palpitations.The patient reported fatigue, nausea, malaise, dizziness, and light-headedness.Physical exam revealed musculoskeletal weakness, paresthesia of the tongue, edematous extremities, and irregular heart rhythm.Inpatient telemetry was performed which revealed atrial fibrillation, intermittently paced, with frequent premature ventricular contractions.The patient was hospitalized.On (b)(6) 2026, cardiology was consulted for the patient's low potassium level.Echo was performed, showing left ventricular ejection fraction 35-40% with grade 2 or moderate impaired diastolic dysfunction, moderate global hypokinesis of the left ventricle, and a small pericardial effusion without tamponade.X-ray of the chest revealed cardiomegaly with moderate pericardial fluid and left pleural effusion, suggestive of heart failure and no adrenal abnormality.The patient was diagnosed with acute chronic heart failure.On (b)(6) 2026, x-ray of the chest revealed small bilateral pleural effusions with bibasilar atelectasis.Ultrasound left thoracentesis was performed for fluid removal and 500ml of clear, yellow fluid was removed.Echo follow-up revealed limited left ventricular was normal in size and ejection fraction estimate was 30-35%.Right ventricular enlargement was noted, and the inferior vena cava appeared normal and decreased more than 50% with respiration.Small to moderate pericardial effusion, mostly posterior, posterolateral with no echocardiographic evidence of tamponade.On (b)(6) 2026, pulmonology was consulted for recurrent pleural effusions in the settings of heart failure and nephrology was consulted due to elevated creatinine for possible autoimmune acute kidney injury.Lab work showed remarkable for potassium, mild hyponatremia and hypochloremia, creatinine at 1.6, elevated bun, and elevated troponins.The patient was placed on dobutamine and midodrine.A urine analysis, tsh, and cortisol levels were ordered.The events were reported as renal failure and metabolic acidosis.On (b)(6) 2026, the patient was slated to be discharged, however during walking rounds, the patient became somnolent and was not able to respond to questions or follow any commands with garbled speech, prompting a stroke code.Computed tomography (ct) head without contrast was performed with revealed no acute intracranial abnormality and ct angiography of the neck showed no arterial occlusion, significant stenosis, or dissection.Partially visualized bilateral pleural effusion right larger than left.The patient was evaluated by neurology.Tnkase was administered and the patient was transferred to the intensive care unit (icu).At the icu, the patient was aphasic and would repeat what was said, spontaneously moving extremities, awake, alert, lightly hypotensive, afebrile, and oxygenating well on oxygen 2l via nasal canula.The patient was unable to follow commands.The event was reported as stroke.The patient's condition was not improving with the given treatment and the patient's family elected to not pursue aggressive measures.The patient was placed on comfort care and died on (b)(6) 2026.The cause of death was reported as multisystem organ failure in setting of acute cerebral vascular accident and cardiorenal syndrome.The stroke was reported as possibly related to the watchman device.The events of hypokalemia, renal failure, and metabolic acidosis were reported as not related to the watchman device.
 
Additional Manufacturer Narrative
With all the available information, boston scientific (bsc) concludes: device technical analysis: the watchman flx? remains implanted; therefore, returned device analysis could not be completed.Device history record review: a review was completed of the device history records (dhr) for the watchman flx? part # m635wu50240 batch # 0027867749.The device was processed through all normal operational conditions and passed all acceptance activities.The dhr review did not identify any deviations or non-conformances that could have contributed to the event.Labeling review: there was no evidence to suggest that the device was used in a manner inconsistent with the labeling.Watchman flx? instructions for use (ifu) lists potential complications, risks and adverse events that may be associated with the use of this device which include cerebral vascular accident (cva), (dysphasia) (intensive care, imaging and medication required) chest pain, and death.Risk review: a risk review was completed and confirmed that the events of cerebral vascular accident (cva) (dysphasia), chest pain, and death were defined in the risk documentation.These event types have been accounted for during product risk analysis to support acceptable risk benefit for the product.Investigation conclusion: based on a thorough review of the reported complaint, boston scientific has assigned an investigation conclusion code of known inherent risk of device.

Brand Name
WATCHMAN FLX?
Common Device Name
SYSTEM, APPENDAGE CLOSURE, LEFT ATRIAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
rachel shields
4100 hamline ave n
arden hills, MN 55112
6512422111
MDR Report Key24388571
Report Number2124215-2026-09273
Device Sequence Number21402366
Product Code NGV
UDI-Device Identifier08714729860495
UDI-Public(01)08714729860495(17)240818(10)27867749
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
P130013
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/24/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/18/2024
Device Model NumberM635WU50240
Device Catalogue NumberM635WU50240
Device Lot Number0027867749
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/27/2026
Supplement Date Received by Manufacturer03/20/2026
Initial Report FDA Received Date02/19/2026
Supplement Report FDA Received Date03/24/2026
Date Device Manufactured08/19/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Death;
Patient Age66 YR
Patient SexFemale
Patient RaceWhite